Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 24, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 1, 1997, 6:08 PM EDT for Pitt County, North Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 1997, 6:08 PM EDT (22:08 UTC)
- Expired
- May 1, 1997, 7:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Pitt County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 6:25 PM EDT | Hail 0.75 | Bethel, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 012211 RRA SVRMHX NCC147-012300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 608 PM EDT THU MAY 1 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...PITT COUNTY AT 605 PM DOPPLER RADAR IN NEWPORT INDICATED A SEVERE THUNDERSTORM OVER EDGECOMBE COUNTY. THIS STORM IS MOVING SOUTHEAST AT 30 TO 40 MPH AND HAS HAD A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE STORM WILL LIKELY PASS PASS BETWEEN GREENVILLE AND OAKLEY BETWEEN 615 AND 630 PM WITH LARGE HAIL AND WINDS TO 60 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:09 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 1, 2:09 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 209 PM EDT THU MAY 1 1997 RDU: PRBLY NEED TO ADD SML EVE POP ESPCLY FRM CNTRL CST/OUTER BANKS N OTRW BCMG CLR OVRNGT INTO FRI. BECMG PC FRI NGT WITH PSBL ISOLD SHRA S CST LT. PC/WNDY/WRM SAT WITH MNLY AFTN SHRA/TSRA CHCS. TEMP GUID CLS WITH BLO GUID NUMBERS FRI NGT AND WARMER FAN MORE IN LINE SAT. CWF: SWLY GRAD CONTG TO GRDLY INCRS OVR THE WTRS THIS AFTN AND WILL HAVE TO CONT MARG SCA AS MIX TO WTR INCRS AHD OF THE FRNT THIS EVE. QUICK SHOT OF CAA BHND FROPA SHUD KEEP GRAD ARND 20 KTS TIL MORN AND THEN RELAX TO 15 KTS OR LESS AS RDG BLDS OVRHD FRI. AS SFC HIGH SLIPS OFFSHR FRI NGT WL SEE FLW QUICKLY VEER TO SE AND EVNTLY S SAT WITH GRAD INCRSG BACK TO AOA SCA CRIT. MAY BE CLS TO GALE N LTR SAT BUT CAN HOLD OFF FOR NOW. DISC: CD FRNT ACRS THE MTNS SLWLY EDGING EWD AND SHUD FINALLY RCH THE WTRS THIS EVE. BST MCON/LIFT TO PASS N W/ PREFNTL BUT LKLY ENHANCED ERLY ON PER RESULTANT BRZ SO APRS BST EVE CHCS MNLY FRM EWN N PER L2Z. WEAK SFC RIDGING TO FOLLOW THE FRNT FRI BEFORE GETTING KICKED OFFSHR BY UPSTREAM S/W TROF FRI NGT. VEERING ELY FLW TO S FRI NGT CUD SPARK LW LVL SHRA OFF WTR BY ERLY SAT AS INDCTD BY ETA SIGMA LVL RH OTRW BCMG PC. MOISTURE ON THE INCRS FRM W TO E SAT AS H5 TROF PROPELS SFC CD FRNT SLWLY EWD INTO CNTRL NC BY EVE. WL LKLY SEE PREFRNTL ACTIVITY DVLP E WELL AHD OF FRNT WITH MNLY AFTN/EVE SCENARIO POPS THE BST BET. WITH ONLY WK CAA BHND FRNT CRNT TEMPS TNGT/FRI APR GUD. LIKE SLGHTLY BLO GUID FRI NGT WITH RDG SLW TO MOV E AND WRMR FAN SAT PER INCRSG WAA. .MHX...SCA COASTAL WATERS AND SOUNDS. JH
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 6:25 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 50 min |
| May 1, 6:57 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.